Ohio, 2008

Flash Flooding and Flooding in Ohio, March 18 to 19, 2008

March 18 to 19, 2008 · NWS ILN · 21 events in 16 counties and zones

Several waves of low pressure moved along a stationary front located across the Ohio Valley. The waves of low pressure brought an extended period of heavy rain, with three to six inches of rainfall across southwest and central Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Several waves of low pressure moved along a stationary front located across the Ohio Valley. The waves of low pressure brought an extended period of heavy rain, with three to six inches of rainfall across southwest and central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 18, 5:52 PM EST, 33 minutes earlier.

Area forecast discussion, Mar 18, 5:52 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
652 PM EDT TUE MAR 18 2008

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS A FRONTAL BOUNDARY WILL BE A FOCUS FOR
HEAVY RAIN ACROSS THE OHIO VALLEY OVERNIGHT INTO WEDNESDAY. THERE
WILL ALSO BE A CHANCE OF THUNDERSTORMS. DRIER AIR WILL SETTLE IN
THURSDAY...AS HIGH PRESSURE BUILDS IN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
TONIGHT...THE MODELS ARE IN GENERAL AGREEMENT THAT THE AXIS OF
HEAVIEST RAIN WILL SLOWLY SHIFT NORTHWARD INTO SOUTHERN AND CENTRAL
OHIO AND INDIANA.  IN SW OHIO...KY AND SE INDIANA...RAINFALL WILL
GENERALLY BE AROUND 2 INCHES...MORE POSSIBLE IN SPOTS...WITH
SOMEWHAT LESSER AMOUNTS ELSEWHERE. OBVIOUSLY...RIVER AND AERIAL
FLOODING WILL BE A PROBLEM...AND A FLOOD WATCH IS IN EFFECT UNTIL
WEDNESDAY AFTERNOON. INSTABILITY IS LIMITED AT BEST...BUT HAVE
MAINTAINED A CHANCE OF THUNDER. LOWS WILL NOT DROP VERY MUCH FROM
CURRENT TEMPS...PARTICULARLY SOUTH OF I-70.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WEDNESDAY...THE HEAVY RAIN WILL TAPER OFF IN THE AFTERNOON AS LOW
PRESSURE SLIDES OFF TO THE NE.  LOCALIZED RAINFALL AMOUNTS COULD BE
IN EXCESS OF 5 INCHES. WITH THE ALREADY SATURATED GROUND...RIVER
FLOODING WILL BE LIKELY. THERE WILL BE LITTLE IF ANY DIURNAL BUMP
TO TEMPS...FALLING IN THE AFTERNOON...AS SNOW SHOWERS WORK
IN...WITH LITTLE ACCUMULATION EXPECTED THROUGH THE EVENING.

HIGH PRESSURE WILL BUILD FOR THURSDAY WITH SEASONABLE COLD
TEMPERATURE AND PARTLY CLOUDY SKIES...MORE PREVALENT ACROSS NORTHERN
OHIO. THERE CLOUD BE SOME LIGHT SNOW PUSHING IN LATE THURSDAY NIGHT
IN NW OHIO...AS TEMPS FALL INTO THE 30S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
WITH 12Z GFS IN RELATIVELY GOOD AGREEMENT WITH THE ECMWF...LOW
PRESSURE WILL BRING THE LIKELIHOOD FOR RAIN MIXING WITH SNOW FRIDAY
AND SATURDAY. AFTER A BRIEF DRY PERIOD SATURDAY NIGHT...DISTURBANCES
TRAVELING THROUGH A NORTHWEST FLOW ALOFT WILL PROVIDE A LOW CHANCE
FOR MORE RAIN MIXING WITH SNOW SUNDAY THROUGH MONDAY. LIGHT SNOW
CHANGING TO RAIN MAY OCCUR MONDAY NIGHT AND TUESDAY WHEN ANOTHER LOW
IS PROGGED TO MOVE THROUGH THE GREAT LAKES.

GENERALLY RAISED GRIDDED MOS TEMPERATURE GUIDANCE TOWARD WARMER MEX.
WITH LACK OF STRONG WARM ADVECTION...EXPECT READINGS TO STAY BELOW
CLIMATOLOGICAL NORMALS WHICH WILL BE IN THE MID TO UPPER 50S FOR
HIGHS.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VERY MOIST SOUTHWESTERLY FLOW ALOFT TO CONTINUE OVERNIGHT INTO
WED AHD OF UPPER TROF TO THE WEST. UPPER LOW OVER TEXAS TO OPEN
UP AND LIFT NE INTO THE LOWER MS VLY BY WED MORNING AND THEN
GETTING ABSORBED INTO NRN TROF OVER THE OHIO VALLEY WED AFTN.
PRECIPITATION EFFICIENCY VALUES AROUND 1.5 INCHES TO CONTINUE
INTO WED MORNING. AXIS OF 925 MB CONVERGENCE AT NOSE OF 55KT
JET HAS BEEN THE FOCUS FOR HEAVIER RAIN ACRS THE SOUTH TODAY.
THIS AXIS OF HEAVIER RAIN SHOWING TRENDS FOR SHIFTING A LTL
NORTH THIS EVENING. NUMERICAL MODEL SOLNS SHOW THIS SLIGHT
NORTHWARD SHIFT THIS EVENING BEFORE FAVORABLE DYNAMICS SWEEP
IN FROM THE WEST LATE TNGT INTO WEDNESDAY. ELEVATED INSTBY
IS INDICATED ACRS THE SOUTH LATE TNGT. THEREFORE...A FEW
EMBEDDED TSTMS ARE NOT OUT OF THE QUESTION BUT DUE TO UNCERTAINTY
AND LIMITED COVERAGE HAVE NOT MENTIONED THUNDERSTORMS IN TAFS.
EXPECT CIGS TO LOWER INTO LIFR CATEGORY OVERNIGHT AND HOLD THRU
WED MORNING. RAIN WL LKLY BRIEFLY CHANGEOVER TO SNOW BEFORE
DIMINISHING LATE WED AFTN.

A COLD FRONT WILL PUSH THROUGH LATE TONIGHT/EARLY TOMORROW
MORNING. GRADIENT INCREASES IN THE WAKE OF THIS FRONT WITH
NW TO N WINDS OF 15 TO 25KTS EXPECTED WED AFTERNOON.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES WILL LIKELY CONTINUE INTO
WEDNESDAY EVENING. MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE
FRIDAY NIGHT AND SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ089>100.
IN...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...CONIGLIO
AVIATION...AR
Hazardous weather outlook, Mar 18, 4:09 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
509 AM EDT TUE MAR 18 2008

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-190915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
509 AM EDT TUE MAR 18 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-190915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
509 AM EDT TUE MAR 18 2008

...FLOOD WATCH IN EFFECT FROM 8 AM THIS MORNING THROUGH WEDNESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

RYAN

The radar

The Cincinnati radar (KILN), 12 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

18 flood, 3 flash flood. Local standard time, as filed.

Flood, Clinton

When
March 18, 6:25 PM EST to March 19, 12:00 AM EST
Where
Clinton County, 0.6 mi ENE of Farmers to 3.37 mi SSE of Burtonville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.323, -83.769

State Route 729 and Antioch Road were flooded.

Flood, Hamilton

When
March 18, 7:00 PM EST to 10:00 PM EST
Where
Hamilton County, 1.21 mi NNE of Fernbank to 2.55 mi W of Cummingsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.147, -84.695

Numerous roads were flooded and closed. A mudslide closed portions of Columbia Parkway east of downtown Cincinnati.

Flood, Warren

When
March 18, 7:00 PM EST to 10:00 PM EST
Where
Warren County, 1.09 mi NE of Socialville to 2.01 mi WSW of Rossburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.332, -84.306

Numerous roads were flooded and closed across the county.

Flood, Butler

When
March 18, 7:30 PM EST to 10:00 PM EST
Where
Butler County, 1.75 mi SE of Layhigh to 0.86 mi N of Woods Station
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.353, -84.655

Several roads were flooded, and properties were threatened by high water in the New Miami area.

Flash Flood, Butler

When
March 18, 9:17 PM EST to March 19, 5:00 PM EST
Where
Butler County, 2.02 mi S of Millville to 3.18 mi NNE of Furmandale
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.351, -84.648

Several properties were inundated with high water in New Miami. Homes were evacuated along Warwick Road just north of the city of Hamilton. Several roads were flooded throughout the area.

Flash Flood, Hamilton

When
March 18, 11:00 PM EST to March 19, 5:00 PM EST
Where
Hamilton County, 0.53 mi SSW of Dayton to 1.21 mi WSW of Sixteen Mile Stand
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.112, -84.432

Numerous roads were flooded and closed through the city of Cincinnati. Several mudslides forced road closures just east of downtown, along Columbia Pkwy.

Flash Flood, Warren

When
March 18, 11:00 PM EST to March 19, 5:00 PM EST
Where
Warren County, 0.42 mi ESE of South Lebanon to 1.46 mi WSW of Fosters
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.369, -84.212

Voluntary evacuations due to high water in South Lebanon. One home was surrounded by water along Mason-Morrow-Millgrove Road just east of South Lebanon. Todds Fork came out of its bank in Morrow, forcing the closure of US Route 22/State Route 3 in town. Numerous other roads were flooded across the southern part of the county, particularly near Landen in Deerfield Township and in Harlan Township.

Flood, Pickaway

When
March 18, 11:00 PM EST to March 19, 3:00 PM EST
Where
Pickaway County, 1.73 mi S of Commercial Pt to 3.08 mi SSW of Marcy
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.745, -83.075

State Routes 752 and 762 were flooded and closed in the northern part of the county.

Flood, Greene

When
March 19, 1:00 AM EST to 12:00 PM EST
Where
Greene County, 3.44 mi NW of Yellow Spgs to 0.98 mi NNE of Cedarville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.838, -83.922

Several roads were flooded and closed across the county. A school sustained minor flooding in Jamestown.

Flood, Montgomery

When
March 19, 1:00 AM EST to 12:00 PM EST
Where
Montgomery County, 2.22 mi E of Browns Chapel to 0.63 mi NE of Centerville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.604, -84.409

Several roads flooded across the county. Anthony Road in German Township flooded and closed.

Flood, Delaware

When
March 19, 1:30 AM EST to 10:00 AM EST
Where
Delaware County, 1.45 mi SW of Delaware Arpt to 3.07 mi NE of Warrensburg
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
40.267, -83.121

State Route 521 was flooded and closed just east of Delaware.

Flood, Hocking

When
March 19, 2:00 AM EST to 12:00 PM EST
Where
Hocking County, 0.22 mi SW of Rockbridge to 2.02 mi SW of Gore
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.578, -82.533

Several roads flooded and closed, including State Routes 278 and 595.

Flood, Clinton

When
March 19, 3:25 AM EST to 3:00 PM EST
Where
Clinton County, 2.03 mi NNW of Blanchester to 2.04 mi NNW of Farmers
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.306, -83.999

Seven homes were evacuated due to high water in Clarksville. A 54 year old woman attempting to cross a swollen stream was swept away and drowned. Numerous roads were flooded throughout the county.

Flood, Fayette

When
March 19, 4:00 AM EST to 3:00 PM EST
Where
Fayette County, 1.09 mi NNW of Jeffersonville to 0.18 mi ENE of White Oak
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.664, -83.579

Numerous roads were flooded throughout the county. Paint Creek rose out of its banks into Eyman Park in Washington Court House.

Flood, Champaign

When
March 19, 8:30 AM EST to 12:00 PM EST
Where
Champaign County, 2.35 mi NNE of Bowlusville to 2.38 mi S of Mutual
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
40.052, -83.784

State Route 54 was flooded and closed in Urbana.

Flood, Clermont

When
March 19, 10:00 AM EST to 3:00 PM EST
Where
Clermont County, 0.67 mi N of Mulberry to 2.37 mi ENE of Monterey
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.190, -84.251

Numerous roads were flooded and closed across the county.

Flood, Scioto

When
March 19, 11:53 AM EST to 6:00 PM EST
Where
Scioto County, 1.41 mi WSW of Otway to 2.13 mi WSW of Purdy Corners
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.864, -83.205

State Route 73 was flooded and closed. County Road 2 near Wheelersburg was flooded.

Flood, Licking

When
March 19, 12:00 PM EST to 1:00 PM EST
Where
Licking County, 1.73 mi S of Columbia Center to 1.05 mi WNW of Alexandria
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.975, -82.701

The Interstate 70 eastbound ramp to State Route 79 south was flooded and closed just north of Buckeye Lake.

Flood, Brown

When
March 19, 12:00 PM EST to 3:00 PM EST
Where
Brown County, 1.26 mi ESE of Hamersville to 0.95 mi ENE of Ash Ridge
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.910, -83.960

US Route 52 was closed due to a mudslide in Ripley.

Flood, Hocking

When
March 19, 12:00 PM EST to 6:00 PM EST
Where
Hocking County, 0.39 mi ESE of Haydenville to 0.1 mi SW of Logan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.477, -82.324

State Routes 278 and 595 were flooded and closed across the eastern part of the county. Several roads were flooded in Logan.

Flood, Ross

When
March 19, 2:25 PM EST to 6:00 PM EST
Where
Ross County, 2.03 mi SE of Clarksburg to 0.34 mi S of Kingston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.481, -83.121

Several creeks and streams had risen out of their banks. Roads were flooded throughout the county as well.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Clinton2008-03-1954FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89131, 89129, 89132, 89130, 87504, 87508, 87514, 89146, 89133, 89134, 89144, 89145, 89135, 89136, 89143, 89139, 89141, 89137, 89138, 89142, 89140.